Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Nashville, TN

June 15, 2018Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2018, 6:36 PM CDT for Maury County, Tennessee. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2018, 6:36 PM CDT (23:36 UTC)
Expired
Jun 15, 2018, 7:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Maury County, TN

The radar

The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:47 PM CDTHAIL 14 Sw Columbia, TNEMERGENCY MANAGEMENT REPORTED AND TWITTER VIDEOS SHOWED QUARTER SIZE HAIL ALONG OLD SUNNYSIDE LANE IN SOUTHWEST COLUMBIA.
Jun 15, 6:47 PM CDTHAIL 1Columbia, TNEM PASSED ALONG QUARTER SIZE HAIL ALONG OLD SUNNY SIDE IN COLUMBIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS54 KOHX 152336
SVROHX
TNC119-160000-
/O.NEW.KOHX.SV.W.0074.180615T2336Z-180616T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
636 PM CDT FRI JUN 15 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Maury County in Middle Tennessee...

* Until 700 PM CDT.

* At 635 PM CDT, a severe thunderstorm was located near Columbia,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Mount Pleasant and Culleoka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3546 8718 3556 8729 3568 8716 3560 8696
      3544 8699
TIME...MOT...LOC 2335Z 026DEG 10KT 3558 8710 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
085 
WWUS54 KOHX 152356
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
656 PM CDT FRI JUN 15 2018

TNC119-160005-
/O.EXP.KOHX.SV.W.0074.000000T0000Z-180616T0000Z/
Maury TN-
656 PM CDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MAURY COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3546 8718 3556 8729 3568 8716 3560 8696
      3544 8699
TIME...MOT...LOC 2355Z 026DEG 10KT 3553 8713 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:34 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 15, 6:34 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
634 PM CDT Fri Jun 15 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Temperatures have warmed into the low 90s for most places west of
the Plateau...with dew points in the mid 60s to low 70s. A few
isolated thunderstorms have begun to pulse up over western
Kentucky and we could see this development sink south over the
next few hours. Any storms will be slow moving with periods of
heavy rainfall, gusty winds, and lightning, and they should
dissipate this evening with the setting sun.

The large upper ridge over the eastern U.S. will continue to
suppress precip chances during the day Saturday, but dewpoints in
the low 70s will persist. Couple this with high temperatures in
the low to mid 90s and the apparent temperatures will be nearly
100 in some areas mainly west of I-65 and north of I-40. This will
fall short of heat advisory criteria, but will certainly be warm
enough to warrant some frequent breaks if you're working or
playing outside Saturday afternoon. Precip chances will increase
slightly on Sunday as an area of moisture moves north from the
Gulf. This should increase cloud cover enough to bring
temperatures down a degree or two from Saturday's highs, however
the air will still feel quite heavy especially after any afternoon
thunderstorms pass by.

The bulk of the work week will see mainly afternoon thunderstorms
fed by diurnal heating. Slightly higher chances of precip may
enter the forecast mid week as the ridge breaks down and a band of
deeper moisture sinks south over Kentucky and into Middle
Tennessee. By the end of the week the ridge is expected to begin
building once again, but we never quite rid the area of the high
surface dewpoints, so warm and muggy temperatures with slight
chance to chance of thunderstorms will continue into next weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...isolated TSRA will die off with sunset. A
surface ridge in place over Middle Tennessee will bring light wind
and VFR weather this evening. Light radiation fog is possible
toward morning, mainly at MQY & CKV, but otherwise good flying
weather the next 24 hrs.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........13
Hazardous weather outlook, Jun 15, 5:02 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Fri Jun 15 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-161015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Special weather statement, Jun 15, 5:39 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
539 PM CDT FRI JUN 15 2018

TNZ059-152315-
Williamson TN-
539 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILLIAMSON COUNTY
UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Franklin, Brentwood, Leipers Fork and Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 8702 3604 8681 3586 8674 3584 8701
TIME...MOT...LOC 2239Z 341DEG 5KT 3595 8689

13
Local storm report, Jun 15, 5:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NASHVILLE               36.17N  86.78W
06/15/2018  E1.00 INCH       DAVIDSON           TN   SOCIAL MEDIA

            PICTURE OF QUARTER SIZE HAIL NEAR TRINITY AND
            DICKERSON.

&&

EVENT NUMBER OHX1800129

FBORDEN
Local storm report, Jun 15, 5:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             NASHVILLE               36.17N  86.78W
06/15/2018  E1.00 INCH       DAVIDSON           TN   SOCIAL MEDIA

            REPORT OF DIME TO QUARTER SIZE HAIL AT 65 AND FERN
            STREET.

&&

EVENT NUMBER OHX1800130

FBORDEN
Special weather statement, Jun 15, 6:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
614 PM CDT FRI JUN 15 2018

TNZ059-152330-
Williamson TN-
614 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON COUNTY
UNTIL 630 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson's Station, or 8 miles southwest of Franklin, moving south at
10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Franklin, Spring Hill, Thompson's Station and Leipers Fork.

LAT...LON 3577 8693 3578 8693 3578 8696 3580 8704
      3590 8700 3587 8678 3572 8673
TIME...MOT...LOC 2314Z 009DEG 7KT 3582 8691

13
Local storm report, Jun 15, 6:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SPRINGFIELD             36.50N  86.88W
06/15/2018  E1.00 INCH       ROBERTSON          TN   SOCIAL MEDIA

            PICTURE OF QUARTER SIZE HAIL.

&&

EVENT NUMBER OHX1800131

FBORDEN
Special weather statement, Jun 15, 6:32 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
632 PM CDT FRI JUN 15 2018

TNZ060-160000-
Maury TN-
632 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MAURY COUNTY UNTIL
700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbia, moving southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Mount Pleasant and Culleoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3569 8714 3561 8694 3543 8699 3555 8728
TIME...MOT...LOC 2332Z 026DEG 10KT 3559 8709

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:23 PM CDTSpecial Weather StatementOHXRobertson37 min
Jun 15, 4:43 PM CDTSpecial Weather StatementOHXMontgomery, Stewart32 min
Jun 15, 4:45 PM CDTSpecial Weather StatementOHXDavidson30 min
Jun 15, 4:48 PM CDTSpecial Weather StatementOHXDavidson27 min
Jun 15, 5:00 PM CDTSpecial Weather StatementOHXDavidson30 min
Jun 15, 5:27 PM CDTSpecial Weather StatementOHXDavidson33 min
Jun 15, 5:31 PM CDTSevere Thunderstorm WarningOHXDavidson29 min
Jun 15, 5:39 PM CDTSpecial Weather StatementOHXWilliamson36 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Jun 15, 6:14 PM CDTSpecial Weather StatementOHXWilliamson16 min
Jun 15, 6:32 PM CDTSpecial Weather StatementOHXMaury28 min
Jun 15, 6:58 PM CDTSpecial Weather StatementOHXMaury47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.